Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 277, NWS Kansas City, MO

August 30, 2001Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 30, 2001, 4:16 PM CDT for Ray County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 30, 2001, 4:16 PM CDT (21:16 UTC)
Expired
Aug 30, 2001, 5:00 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 67 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 4:35 PM CDTHail 0.75Richmond, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 2:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS53 KEAX 302116
SVRMCI
MOC177-302200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
416 PM CDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 500 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RICHMOND...OR ABOUT 37 MILES NORTHEAST OF
  KANSAS CITY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARDIN AT 430 PM CDT
  REGAL AT 440 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3947 9418 3923 9413 3923 9378 3951 9379

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:19 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 30, 3:19 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT THU AUG 30 2001

MAIN FORECAST CONCERN IS WITH CURRENT CONVECTION MOVING THROUGH
AREA. ALTHOUGH SFC FRONT IS LAGGING BEHIND THE ACTIVITY...WHICH IS
GOING ALONG AN EARLIER OUTFLOW BOUNDARY...THINK THE FRONT WILL
EVENTUALLY CATCH UP. NOT EXPECTING MUCH IN THE WAY OF REDEVELOPMENT
WITH THE FRONT ITSELF AS SUBSIDENCE BEHIND CURRENT ACTIVITY AND LACK
OF SURFACE CONVERGENCE AFFECTS IT.

UPPER WAVE WILL BE EAST OF FORECAST AREA BY 12Z...THUS FEEL
CONFIDENT ENOUGH TO PULL LOW POPS WE HAD GOING IN SOUTHERN PART OF
FORECAST AREA ON FRIDAY. SOME CONCERN WITH COLD POOL MOVING INTO
NORTHERN MISSOURI BY AFTERNOON. EXPECT TO SEE CU FIELD MOVING
IN...AND INSTABILITY SHOWERS NOT OF THE QUESTION...BUT WILL NOT
INTRODUCE AT THIS POINT.

NICE COOLING BEHIND THE FRONT...SO SHOULD HAVE AT OR BELOW SEASONAL
VALUES FOR FRIDAY AND SATURDAY.  GUIDANCE NUMBERS LOOK PRETTY GOOD.

.EAX...
KS...NONE.
MO...NONE.

PC

In the hours before

Local storm report, Aug 30, 10:53 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1053 AM CDT THU AUG 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2 SE BOONVILLE            MO   .88 INCH HAIL
08/29/01   COOPER                         REPORTED BY PUBLIC TO
                                          LOCAL RADIO STATION.
                                          OCCURRED ON HIGHWAY 87
                                          NEAR INTERSTATE 70.

0700 PM    5 W WOOLDRIDGE            MO   .88 INCH HAIL
08/29/01   COOPER                         REPORTED BY PUBLIC TO
                                          LOCAL RADIO STATION.
                                          OCCURRED HAL MILE SOUTH
                                          OF INTERSTATE 70 ON
                                          GOOCHES MILL ROAD.

0700 PM    5 E BOONVILLE             MO   WIND DAMAGE
08/29/01   COOPER                         REPORTED BY PUBLIC TO
                                          LOCAL RADIO STATION.
                                          TREE BLOCKING HIGHWAY
                                          90 EAST OF BOONVILLE.
Special weather statement, Aug 30, 11:50 AM CDT, 4 hours 26 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1150 AM CDT THU AUG 30 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

FORECAST: WIDELY SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP OVER
EXTREME NORTHWESTERN PORTIONS OF MISSOURI EARLY THIS AFTERNOON.
THUNDERSTORMS WILL LIKELY FORM A BROKEN LINE OF STORMS AND DROP TO
THE SOUTHEAST DURING THE AFTERNOON. AS THIS LINE DROPS TO THE SOUTH...
STORMS WILL INCREASE IN COVERAGE AND INTENSITY. SOME STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL WILL
ALSO BE A THREAT. SEVERE STORMS WILL BE MOST LIKELY BETWEEN 3 PM AND
9 PM.

DISCUSSION:  A COLD FRONT STRETCHED FROM NEAR LA CROSSE WISCONSIN TO
OMAHA TO HILL CITY KANSAS LATE THIS MORNING. THIS FRONT WILL MOVE TO
THE SOUTH DURING THE AFTERNOON. THIS FRONT AND OTHER BOUNDARIES
CAUSED BY THUNDERSTORMS OVERNIGHT WILL TRIGGER STORM DEVELOPMENT
THIS AFTERNOON. A VERY DEEP LAYER OF MOISTURE OVER THE REGION WILL
CONTRIBUTE TO SEVERE STORM POTENTIAL. LOCALIZED DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREAT.

ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH
Special weather statement, Aug 30, 1:00 PM CDT, 3 hours 16 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU AUG 30 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

FORECAST: THUNDERSTORMS HAVE BEGUN TO FOR ALONG THE IOWA MISSOURI
BORDER EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL LIKELY
ORGANIZE INTO A BROKEN LINE OF STORMS AND DROP TO THE SOUTHEAST
DURING THE AFTERNOON. AS THIS LINE DROPS TO THE SOUTH... STORMS WILL
INCREASE IN COVERAGE AND INTENSITY. SOME STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL WILL ALSO BE A
THREAT. SEVERE STORMS WILL BE MOST LIKELY BETWEEN 3 PM AND 9 PM.

DISCUSSION:  A COLD FRONT STRETCHED FROM NORTHEAST IOWA TO WEST
CENTRAL KANSAS EARLY THIS AFTERNOON. THIS FRONT WILL MOVE TO THE
SOUTH DURING THE AFTERNOON. THIS FRONT AND OTHER BOUNDARIES CAUSED
BY THUNDERSTORMS OVERNIGHT WILL TRIGGER STORM DEVELOPMENT THIS
AFTERNOON. A VERY DEEP LAYER OF MOISTURE OVER THE REGION WILL
CONTRIBUTE TO SEVERE STORM POTENTIAL. LOCALIZED DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREAT.

OUTLOOK:  QUIET WEATHER IS EXPECTED THIS WEEKEND AS COOL CANADIAN
HIGH PRESSURE BUILDS INTO THE MIDWEST.

ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH
Special weather statement, Aug 30, 1:31 PM CDT, 2 hours 45 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-311100-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO START TIME OF SVR AND TYPO
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
131 PM CDT THU AUG 30 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

FORECAST: THUNDERSTORMS HAVE BEGUN TO FORM ALONG THE IOWA MISSOURI
BORDER EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL LIKELY
ORGANIZE INTO A BROKEN LINE OF STORMS AND DROP TO THE SOUTHEAST
DURING THE AFTERNOON. AS THIS LINE DROPS TO THE SOUTH... STORMS WILL
INCREASE IN COVERAGE AND INTENSITY. SOME STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL WILL ALSO BE A
THREAT. SEVERE STORMS WILL BE MOST LIKELY BETWEEN 2 PM AND 9 PM.

DISCUSSION:  A COLD FRONT STRETCHED FROM NORTHEAST IOWA TO WEST
CENTRAL KANSAS EARLY THIS AFTERNOON. THIS FRONT WILL MOVE TO THE
SOUTH DURING THE AFTERNOON. THIS FRONT AND OTHER BOUNDARIES CAUSED
BY THUNDERSTORMS OVERNIGHT WILL TRIGGER STORM DEVELOPMENT THIS
AFTERNOON. A VERY DEEP LAYER OF MOISTURE OVER THE REGION WILL
CONTRIBUTE TO SEVERE STORM POTENTIAL. LOCALIZED DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREAT.

OUTLOOK:  QUIET WEATHER IS EXPECTED THIS WEEKEND AS COOL CANADIAN
HIGH PRESSURE BUILDS INTO THE MIDWEST.

ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:23 PM CDTSevere Thunderstorm WarningEAXCass67 min
Aug 29, 7:47 PM CDTSevere Thunderstorm WarningEAXJackson58 min
Aug 29, 8:40 PM CDTSevere Thunderstorm WarningEAXClay50 min
Aug 30, 1:54 PM CDTSevere Thunderstorm WarningEAXPlatte51 min
Aug 30, 2:03 PM CDTSevere Thunderstorm WarningEAXDeKalb27 min
Aug 30, 2:33 PM CDTSevere Thunderstorm WarningEAXClinton42 min
Aug 30, 3:03 PM CDTSevere Thunderstorm WarningEAXJackson42 min
Aug 30, 5:16 PM CDTSevere Thunderstorm WarningEAXChariton44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.